Skip to main content
Log in

A conjecture on arithmetic fundamental groups

  • Published:
Israel Journal of Mathematics Aims and scope Submit manuscript

Abstract

The conjecture is the following: Over an algebraic variety over a finite field, the geometric monodromy group of every smooth\(\overline {\mathbb{F}_\ell ((t))} \) is finite. We indicate how to prove this for rank 2, using results of Drinfeld. We also show that the conjecture implies that certain deformation rings of Galois representations are complete intersection rings.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. A. Borel,Linear Algebraic Groups, second enlarged edition, Graduate Texts in Mathematics126, Springer-Verlag, Berlin, 1991.

    MATH  Google Scholar 

  2. P. Deligne,La conjecture de Weil. II, Publications Mathematiques I.H.E.S.52 (1980), 137–252.

    MATH  MathSciNet  Google Scholar 

  3. V. G. Drinfeld,Two dimensional representations of the fundamental group of a curve over a finite field and automorphic forms on GL(2), American Journal of Mathematics105 (1983), 85–114.

    Article  MATH  MathSciNet  Google Scholar 

  4. L. Illusie,complexe cotangent et déformations I, II, Springer Lecture Notes in Mathematics239 (1971),283 (1972).

  5. H. Matsumura,Commutative Algebra, second edition, Benjamin/Cummings Publishing Company, Inc., New York, 1980.

    MATH  Google Scholar 

  6. B. Mazur,Deforming Galois representations, inGalois Groups Over ℚ (Berkeley, CA, 1987), Mathematical Sciences Research Institute Publications 16, Springer-Verlag, New York, 1989.

    Google Scholar 

  7. J.-P. Serre,Cohomologie Galoisienne, Lecture Notes in Mathematics5, Springer-Verlag, Berlin, 1964.

    MATH  Google Scholar 

  8. J.-P. Serre and J. Tate,Good reduction of Abelian varieties, Annals of Mathematics88 (1968), 492–517.

    Article  MathSciNet  Google Scholar 

  9. R. Taylor and A. Wiles,Ring-theoretic properties of certain Hecke algebras, Annals of Mathematics141 (1995), 553–572.

    Article  MATH  MathSciNet  Google Scholar 

  10. A. Wiles,Modular elliptic curves and Fermat’s last theorem, Annals of Mathematics141 (1995), 443–551.

    Article  MATH  MathSciNet  Google Scholar 

  11. SGA1,Revêtements étale et groupe fondamental, par A. Grothendieck, Lecture Notes in Mathematics224, Springer-Verlag, Berlin, 1971.

    Google Scholar 

  12. SGA4,Théorie des topos et cohomologie étale des schémas, I, II, III, par M. Artin, A. Grothendieck et J.-L. Verdier, Lecture Notes in Mathematics269, 270, 305, Springer-Verlag, Berlin, 1972–1973.

    Google Scholar 

  13. SGA4 1/2,Cohomologie étale, par P. Deligne, Lecture Notes in Mathematics589, Springer-Verlag, Berlin, 1977.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

This material is based upon work supported by the National Science Foundation under Grant No. 9970049.

Rights and permissions

Reprints and permissions

About this article

Cite this article

de Jong, A.J. A conjecture on arithmetic fundamental groups. Isr. J. Math. 121, 61–84 (2001). https://doi.org/10.1007/BF02802496

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02802496

Keywords

Navigation